Kentucky, 2006

Hail in Kentucky, June 20, 2006

June 20, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 2:41 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 2:41 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT TUE JUN 20 2006

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SCATTERED THUNDERSTORMS CURRENTLY MOVING THROUGH THE AREA. A FEW OF
THESE HAVE BEEN SEVERE WITH LARGE HAIL. RUC SHOWS A WEAK VORT MOVING
THROUGH ERN KY ATTM. THIS SHOULD EXIT THE REGION THIS
EVENING...TAKING THE SCATTERED THUNDERSTORM ACTIVITY WITH IT. RUC AND
WRF MODELS SHOWING ANOTHER VORT MAX MOVING THROUGH OVERNIGHT. I WILL
KEEP MENTION OF PRECIP THROUGH THE OVERNIGHT PERIOD AS WELL.
INSTABILITY DECREASES OVER OUR CWA OVERNIGHT...BUT REMAINS RATHER
HIGH OVER ILLINOIS THROUGH THE NIGHT. THIS SHOULD BE ABLE TO FUEL
SOME CONVECTION AS WELL. THIS COULD MOVE THROUGH PORTIONS OF THE CWA
OVERNIGHT. MODELS DO NOT SHOW ANY GOOD TRIGGER FOR TOMORROW...BUT THE
ATMOSPHERE WILL BE UNSTABLE. GFS CONTINUES TO HAVE CONVECTIVE
FEEDBACK PROBLEMS...SO GENERALLY DID NOT FOLLOW THIS GUIDANCE. WRF
SEEMS TO BE MORE REASONABLE SOLUTION. WEDNESDAY AFTERNOON CAPES
AROUND 3000 J/KG WITH LIFTED INDICES OF AROUND -7 ARE LIKELY.
CONVECTIVE TEMPS SHOULD BE IN THE UPPER 80S...SO WHEN THESE TEMPS ARE
REACHED AT LEAST SOME ISOLATED CONVECTION SHOULD FIRE. THURSDAY
SHOULD BE THE BEST CHANCE FOR A DRY DAY...WITH THE H5 HIGH BUILDING
OVER THE AREA. WITH THE INSTABILITY...KEPT JUST A SLIGHT CHANCE FOR
PRECIP. CONVECTION SHOULD BE MORE DIURNAL WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. MIXED DOWN 850 MB TEMPS...AND USED MOS FOR HIGH TEMP
FORECAST. USED A COMBINATION OF MOS GUIDANCE AND KNOWN LOCAL
TEMPERATURE PATTERNS FOR MINS. THURSDAY SHOULD BE THE WARMEST DAY OF
THE WEEK.

LONG TERM...FRIDAY THROUGH TUESDAY...
GENERALLY USED DGEX DATA FOR A START WITH THE EXTENDED FORECAST. THIS
WAS ALSO CLOSE TO THE HPC PROGS. GFS STILL CONTINUES TO HAVE
CONVECTIVE FEEDBACK PROBLEMS THROUGH THE EXTENDED. GFS HAS ALSO BEEN
INCONSISTENT OVER THE PAST COUPLE OF RUNS. GENERALLY...A WEAK COLD
FRONT SLOWLY DRIFTS SOUTHEAST THROUGH THE REGION THROUGH SUNDAY.
ANOTHER WAVE OF LOW PRESSURE IS EXPECTED TO FORM OVER THE MIDWEST ON
SUNDAY...AND SHOULD HELP PUSH A SECOND COLD FRONT THROUGH AROUND
TUESDAY. KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD
AS INSTABILITY AND WEAK VORT MAXES MOVE THROUGH THE AREA.
TEMPERATURES SHOULD BE A LITTLE COOLER OVER THE WEEKEND WITH THE
CLOUDS AND SOME SLIGHTLY COOLER AIR MOVING IN. AGAIN USED MIXED DOWN
850 MB TEMPS FOR MAX TEMPS...AND USED DEW POINT AND CLOUD COVER
INFORMATION TO DERIVE MIN TEMP FORECAST FOR THE EXTENDED PERIOD.

&&

.PREV DISCUSSION...
1015 AM EDT TUE JUN 20 2006

13Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE THROUGH EAST KENTUCKY WITH
A DEVELOPING WARM FRONT JUST TO THE NORTHWEST OF THE CWA. ON
RADAR...A FEW ROGUE THUNDERSTORMS HAVE POPPED UP ON OUR FRINGES
DURING THE PAST COUPLE OF HOURS. THE STRONGEST IS SLIPPING PAST TO
THE EAST OF PIKE COUNTY...HOWEVER ITS OUTFLOW APPEARS TO BE ENOUGH TO
INITIATE ADDITIONAL CONVECTION TO THE WEST. THE CURRENT FORECAST IS
IN GOOD SHAPE WITH RESPECT TO TEMPERATURES AND SKY COVER. WILL UPDATE
TO ALLOW A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM DURING THE REST
OF THE DAY...ESPECIALLY GIVEN THE CURRENT SCOPE. THE THREAT SHOULD
BE DIMINISHING THIS AFTERNOON...THOUGH...AS THE COLUMN DRIES OUT AND
A MID LEVEL CAP DEVELOPS. ALTHOUGH...WITH THE OUTFLOW BOUNDARIES
AROUND AND DEWPOINTS IN THE MID AND UPPER 60S WOULD NOT WANT TO GO
COMPLETELY DRY THIS AFTERNOON. WILL REPRESENT THE POP TRENDS IN THE
GRIDS...BUT THOSE DETAILS ARE PROBABLY TOO FINE TO BE PICKED UP IN
THE TEXT ZONES. UPDATES TO THE GRIDS AND TEXT PRODUCTS WILL BE ISSUED
SHORTLY.

339 AM EDT TUE JUN 20 2006

COOLER POCKET OF AIR RUSHING IN BEHIND THE DEPARTING S/W HAS LED TO
SOME ELEVATED CONVECTION ACROSS SOUTHERN IN AND NORTH CENTRAL KY.
BEST CORES ARE STAYING CLOSER TO THE JUICY AIR MASS SET UP WEST OF A
LEX TO SME LINE...BUT A FEW SHOWERS AND STORMS HAVE MADE IT INTO THE
I 64 CORRIDOR. DEWPOINTS BEHIND THE PREFRONTAL TROUGH WHICH KICKED
OFF A BROKEN LINE OF CONVECTION ACROSS EASTERN KENTUCKY EARLIER THIS
EVENING...HAVE COOLED TO THE UPPER 50S IN SOME SPOTS. EXPECT THE
CURRENT ACTIVITY TO CONTINUE TO WANE WITH TIME AS THE S/W PULLS
FURTHER AWAY. MAIN FRONTAL BOUNDARY IS STILL LOCATED WELL NORTH OF
THE OHIO RIVER AND WILL CONTINUE TO STAY NORTH OVER THE NEXT FEW DAYS
AS UPPER LEVEL RIDGING REASSERTS ITSELF ACROSS THE OH AND TN VALLEYS.

PREVIOUS FORECAST HAD A GOOD HANDLE ON THIS AND ONLY MADE MINOR
TWEAKS TO TEMP AND POP REGIMES. MADE NO ADJUSTMENTS BEYOND FRIDAY.

1109 PM EDT MON JUN 19 2006

CONVECTION HAS BEEN ON THE WANE WITH THE LOSS OF HEATING AND AS S/W
EXITS. HAVE CANCELLED THE REST OF THE WATCH AND HAVE UPDATED THE POPS
TO ONLY INCLUDE A SLIGHT CHANCE THE REST OF THE NIGHT. WILL MAKE A
FEW OTHER TWEAKS TO THE GRIDS TO ACCOUNT FOR LATEST TRENDS. UPDATE
OUT SHORTLY.

820 PM EDT MON JUN 19 2006

UPDATE ISSUED FOR THE ZONES AND TEXT PRODUCTS FOR THE NEW WATCH AND
ADJUSTMENTS TO THE POPS...SKY COVER AND WEATHER ATTRIBUTES. OTHERWISE
FRISKY GUST FRONT STORMS ARE MOVING THROUGH NORTHEAST KENTUCKY.
HOWEVER...A FEW MORE ORGANIZED CELLS ARE CROSSING CENTRAL KENTUCKY
WITH WHAT APPEARS TO BE A DEVELOPING COLD POOL. WILL WATCH THIS AND
ANYTHING THEY SPAWN CLOSELY...BUT WITH THE SUN SETTING AND A
SLIGHTLY DRIER BOUNDARY LAYER OVER EAST KENTUCKY DO EXPECT A GRADUAL
WEAKENING TREND TO ENSUE. UPDATE TO WEB GRAPHICS AND NDFD GRIDS WILL
BE ISSUED SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WJM
Hazardous weather outlook, Jun 20, 2:08 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT TUE JUN 20 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
308 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ...MAINLY SOUTH OF INTERSTATE 64. GUSTY WINDS...TORRENTIAL
RAINFALL...AND SMALL HAIL ARE POSSIBLE FROM THESE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERYDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAIN...WIND DAMAGE
OR HAIL TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN/GREIF

In the hours before

Special weather statement, Jun 20, 4:50 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
550 PM EDT TUE JUN 20 2006

KYZ068-080-202230-
SOUTHERN ROCKCASTLE-NORTHWESTERN LAUREL-
550 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
HANSFORD...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR PONGO AROUND 600 PM EDT...LUNER AROUND 610 PM
EDT...DILLON AROUND 615 PM EDT...CAMP WILDCAT AROUND 620 PM
EDT...AND HAZEL PATCH AROUND 625 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

WJM
Special weather statement, Jun 20, 5:00 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
600 PM EDT TUE JUN 20 2006

KYZ115-117-202245-
CENTRAL PERRY-NORTHERN LESLIE-
600 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
BUCKHORN...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR BUCKHORN AROUND 605 PM EDT...BUCKHORN LAKE
STATE RESORT PARK AROUND 620 PM EDT...CHAVIES AROUND 625 PM
EDT...SHOAL AROUND 630 PM EDT...AND KRYPTON AROUND 635 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

WJM
Special weather statement, Jun 20, 5:04 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EDT TUE JUN 20 2006

KYZ114-202245-
OWSLEY-
604 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 604 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR WILD
DOG...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR TRAVELLERS REST AROUND 610 PM EDT...STURGEON
AROUND 615 PM EDT...TURIN AROUND 620 PM EDT...BLAKE AROUND 625 PM
EDT...AND SOUTHFORK AROUND 630 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

WJM
Local storm report, Jun 20, 5:06 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
606 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SSE MOUNT VERNON      37.35N 84.34W
06/20/2006  E0.88 INCH       ROCKCASTLE         KY   TRAINED SPOTTER

&&

JPELTON
Special weather statement, Jun 20, 5:15 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT TUE JUN 20 2006

KYZ108-112-202300-
SOUTHEASTERN WOLFE-NORTH CENTRAL BREATHITT-
615 PM EDT TUE JUN 20 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR
ROSEFORK...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR MOCT AROUND 620 PM EDT...ROCK LICK AROUND 625
PM EDT...MOUNTAIN VALLEY AROUND 630 PM EDT...BAYS AROUND 640 PM
EDT...AND HAGINSVILLE AROUND 645 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

WJM
Local storm report, Jun 20, 5:38 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
638 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             MERSHONS                37.28N 84.13W
06/20/2006  E1.25 INCH       LAUREL             KY   LAW ENFORCEMENT

            HALF DOLLAR SIZED HAIL REPORTED ON HWY 1228.

&&

WJM

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laurel

When
June 20, 5:38 PM EST to 5:42 PM EST
Where
Laurel County, Mershons
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -84.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521263.